Most steroid deaths due to drug toxicity and heart disease
Researchers at the National Drug and Alcohol Research Centre (NDARC) and the NSW Department of Forensic Medicine examined records from all 24 steroid-related deaths during the 16-year period.
Extensive cardiovascular disease, including left ventricular hypertrophy and thickening of the arteries, was present in half the cases.
The researchers said the extent of cardiovascular disease in this group was notable considering the average age of the men was 32 years and otherwise healthy.
Accidental drug toxicity from illicit use of psychostimulants and opioid use, either alone or in combination with cardiovascular disease, accounted for two-thirds of cases, with over half of the cases showing evidence of recent injecting drug use.
Professor Shane Darke of NDARC and lead researcher said: “Nearly all of the individuals who had been using steroids together with psychostimulants had a lot of damage to their cardiovascular system.